I have read several posts about phenobarbital in relation to seizures in dogs. My old fella, Oliver is a mixed breed collie who is 16 1/2 years old who to this date has been healthy. On Sunday night he had a full blown seizure (which I have never seen before) that lasted at least 2 minutes. We took him into the emergency vets and they confirmed he was still seizing when we got there. He stayed overnight, did not have another seizure and is now on pheno (60mg) and prednisone (short term). They have explained that there is a possibility of a brain tumor; which does not come as any surprise given his age, and the fact that when you look back, symptoms have been there (previous possible seizure symptoms - rapid eye movement, loss of coordination, head tilt, confusion etc) but he always seem to go "back to normal".
Seeing him on the pheno is crushing: loss of hind legs, no energy, etc etc etc the symptoms are the same. The posts seem to indicate that a rough time period of around 2 weeks to see how he does is is appropriate.
I think I am just looking for encouragement that things will get better and that I am doing the right thing by putting him on the meds. I just want to see him back to where he was before the seizure, slow but coping.
If anyone has any tips or tricks on how to make things more comfortable for him, I would appreciate it. We rescued him from the pound when he was a puppy but he has rescued so many other people since he has been with us, me included.
I don't have any suggestions, but would just like to say you've done an amazing job to get Oliver to last 16 plus years. It has to be very hard to see him get those side effects from the meds. I hope they help, and he improves soon. Good Luck.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.